Montana, 2008

High Wind in Montana, July 10, 2008

July 10, 2008 · NWS MSO · 6 events in 4 counties and zones

An upper level trough moved along the Montana-Canada border on 07/10/2008. The associated dry cold front caused a tightening of the surface pressure gradient which produced strong winds.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

An upper level trough moved along the Montana-Canada border on 07/10/2008. The associated dry cold front caused a tightening of the surface pressure gradient which produced strong winds. Tree and power line damage was reported resulting from these winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 10, 6:10 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 10, 6:10 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
710 PM MDT THU JUL 10 2008

.DISCUSSION...THE DRY COLD FRONT IS APPROACHING THE IDAHO
PANHANDLE...AND CONTINUES TO INCREASE THE WINDS ACROSS EASTERN
WASHINGTON AND NORTHERN IDAHO. THEREFORE HAVE ISSUED A WIND
ADVISORY FOR FAR NORTHWEST MONTANA AS WELL AS THE NORTHERN
CLEARWATERS AND THE OROFINO/GRANGEVILLE AREA IN IDAHO THROUGH THIS
EVENING. ELSEWHERE...WINDS WILL GET A BIT STRONGER AS THE FRONT
APPROACHES...THEN DECREASE SOMEWHAT AFTER DARK. HOWEVER...THEY
WILL LIKELY BE BREEZY THROUGH THE NIGHT.

&&

.AVIATION...STRONG...GUSTY WESTERLY WINDS WILL CONTINUE THROUGH
EVENING AS A DRY COLD FRONT SWEEPS ACROSS WRN MT. THERE WILL BE A
SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND
TONIGHT AT AIRFIELDS ALONG AND NORTH OF US HIGHWAY 2 (INCLUDING
KGPI.) SUNNY SKIES WITH LIGHT WINDS CAN BE EXPECTED ON FRIDAY AS
HIGH PRESSURE BEGINS TO REBUILD OVER THE AREA.

&&

.PREV DISCUSSION... /ISSUED 244 PM MDT THU JUL 10 2008/

..VERY STRONG WINDS TO CONTINUE THROUGH TONIGHT...

..LIGHT SNOW SHOWERS POSSIBLE ABOVE 6000 FEET IN GLACIER NATIONAL
PARK TONIGHT...

DISCUSSION...AN UPPER LEVEL TROUGH OF LOW PRESSURE CONTINUES TO
DIG ACROSS BRITISH COLUMBIA THIS AFTERNOON QUICKLY APPROACHING THE
USA BORDER. AS THIS SYSTEM SKIRTS ALONG THE CANADIAN BORDER...A
FAIRLY STRONG DRY COLD FRONT WILL DRAG ACROSS WESTERN MONTANA.
CURRENTLY WESTERLY WINDS IN ADVANCE OF THIS FRONT HAVE ALREADY
KICKED UP...SUFFICIENTLY SO THAT WE WILL KEEP ALL ISSUED WIND
HIGHLIGHTS AND FIRE WEATHER HIGHLIGHTS IN EFFECT. FORECAST MODELS
HAVE SLOWED SOMEWHAT WITH THIS SYSTEM BUT STILL SHOW VERY
FAVORABLE UPPER ATMOSPHERIC FORCING FACTORS (I.E. A STRONG UPPER
LEVEL JET SYNCED WITH A PERIOD OF TROPOSPHERIC FOLDING WHICH WILL
ACCELERATE STRONG WINDS TO THE LOWER ELEVATIONS) ALLOWING
STRONG...DANGEROUS WIND GUSTS OVER LOGAN PASS IN GLACIER NATIONAL
PARK AND MCDONALD PASS.

ALTHOUGH THE FRONTAL BOUNDARY WILL BE DRY...SHOWERS AND ISOLATED
THUNDERSTORMS APPEAR POSSIBLE ALONG THE CANADIAN BORDER TONIGHT
INTO FRIDAY MORNING. IN FACT SNOW...YES SNOW...WILL BE POSSIBLE
ABOVE ABOUT 6000 FEET ACROSS GLACIER NATIONAL PARK OVERNIGHT
TONIGHT. MOUNTAIN PEAKS WILL STAND THE BEST CHANCE FOR ANY
ACCUMULATION...BUT 1/2 INCH MAY BE POSSIBLE DOWN TO 6000 FEET BY
DAYBREAK FRIDAY. STRANGE AS THIS MAY SEEM...THE SAME FACTORS AT
PLAY MIXING WINDS FROM ALOFT WILL ALSO AID IN BRINGING COLD AIR
NEAR OR BELOW FREEZING TO THE SURFACE OVERNIGHT TONIGHT.
TEMPERATURES BELOW NORMAL (FOR A CHANGE) CAN BE EXPECTED ON FRIDAY
WITH LIGHT BREEZY WINDS AND SUNNY SKIES. A NICE WAY TO START OFF
THE WEEKEND

LATEST MODEL RUNS HAVE BACKED OFF ON THE TRANSITION FROM A
ZONAL/FLAT RIDGING WESTERLY FLOW TO SW FLOW FOR THE SUNDAY
AFTERNOON-TUESDAY PERIODS. THE CURRENT THINKING IS THAT THE FLAT
RIDGE WILL PERSIST OVER THE AREA THROUGH MID WEEK. THIS IS
SIGNIFICANT BECAUSE IT SHOULD KEEP THE MONSOONAL MOISTURE SOUTH OF
THE AREA THROUGH MOST OF EXTENDED. WITH THAT SAID...A FEW
DISTURBANCES WILL CONTINUE TO PASS BY TO THE NORTH ALONG THE
CANADIAN BORDER. THEREFORE POPS IN THOSE AREAS HAVE BEEN INCREASED
SLIGHTLY...WHILE POPS ACROSS SOUTHERN AREAS HAVE BEEN DECREASED.

FIRE WEATHER...GUSTY WINDS AND VERY LOW RH LEVELS WILL CONTINUE
TO CREATE CRITICAL FIRE WEATHER CONDITIONS ON MID SLOPES AND IN
VALLEYS ACROSS SW MT THROUGH LATE THIS EVENING. ELSEWHERE EXPECT
FOR THE GUSTY WINDS TO CONTINUE THROUGH SUNSET. CONDITIONS WILL
IMPROVE OVERNIGHT AND FRIDAY AS WINDS BECOME MORE DIURNALLY DRIVEN
AND AS LOWER AFTERNOON TEMPERATURES TRANSLATE TO SLIGHTLY HIGHER
MIN RH LEVELS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR DEERLODGE/WEST
     BEAVERHEAD-EAST BEAVERHEAD-EAST LOLO.

     WIND ADVISORY UNTIL 10 PM MDT THIS EVENING ABOVE 6000 FEET FOR
     BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS.

     LAKE WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR
     FLATHEAD/MISSION VALLEYS.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR WEST GLACIER
     REGION.

     WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR KOOTENAI/CABINET
     REGION-LOWER CLARK FORK REGION.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT ABOVE 6000 FEET FOR
     BUTTE/BLACKFOOT REGION.

ID...WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR LOWER HELLS
     CANYON/SALMON RIVER REGION-NORTHERN CLEARWATER MOUNTAINS-
     OROFINO/GRANGEVILLE REGION.

&&

UPDATE...WHITMORE
PREVIOUS DISCUSSION...DICKERSON/HENRY
AVIATION...DICKERSON
Hazardous weather outlook, Jul 10, 1:46 PM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
246 PM MDT THU JUL 10 2008

MTZ001-004-043-111100-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
POTOMAC/SEELEY LAKE REGION-
246 PM MDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DRY COLD FRONT WILL PASS THROUGH WESTERN MONTANA TODAY PRODUCING
A VERY TIGHT SURFACE PRESSURE GRADIENT ACROSS THE AREA. WESTERLY
WINDS WILL INCREASE THROUGHOUT THE DAY AND BECOME QUITE GUSTY
DURING THE AFTERNOON HOURS. FREQUENT GUSTS TO 30 MPH WITH
OCCASIONAL GUSTS TO NEAR 40 MPH ARE POSSIBLE DURING THE AFTERNOON.
THE WINDS WILL SHIFT TO THE NORTHWEST AND DECREASE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ002-111100-
WEST GLACIER REGION-
246 PM MDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG UPPER LEVEL WINDS WILL FORCE COLD AIR ALOFT TO THE SURFACE
LOWERING SNOW LEVELS TO AROUND 6000 FEET. LITTLE ACCUMULATION IS
EXPECTED...GENERALLY LESS THAN HALF AN INCH. HOWEVER SNOWFALL IN
JULY COULD BE QUITE THE SURPRISE TO CAMPERS AND HIKERS RECREATING
IN GLACIER NATIONAL PARK AND PERSONS TRAVELING OR STAYING IN THE
PARK WILL WANT TO PREPARE FOR COLDER THAN NORMAL CONDITIONS THIS
EVENING WITH THE POSSIBILITY OF SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, West Glacier Region

When
July 10, 7:00 PM MST to 7:10 PM MST
Where
West Glacier Region forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Park/Forest Service
Coordinates
47.971, -114.069 (the zone’s center; the record gives no point)

A wind gust of 70 mph was measured by the National Park Service.

High Wind, Lower Clark Fork Region

When
July 10, 8:38 PM MST to 8:50 PM MST
Where
Lower Clark Fork Region forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
47.286, -114.685 (the zone’s center; the record gives no point)

Local emergency manager reported trees down across Montana Highway 200 partially blocking traffic. Downed trees estimated to be 1 to 2 feet in diameter.

High Wind, Flathead/Mission Valleys

When
July 10, 9:00 PM MST to 9:06 PM MST
Where
Flathead/Mission Valleys forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
47.872, -114.424 (the zone’s center; the record gives no point)

A tree was blown down over a power line and knocked out power to 4500 customers in Whitefish and Columbia Falls.

High Wind, Kootenai/Cabinet Region

When
July 10, 9:00 PM MST to 9:06 PM MST
Where
Kootenai/Cabinet Region forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
48.171, -114.863 (the zone’s center; the record gives no point)

A power line was blown down and knocked out power to much of the town of Libby.

High Wind, West Glacier Region

When
July 10, 10:00 PM MST to 10:09 PM MST
Where
West Glacier Region forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
47.971, -114.069 (the zone’s center; the record gives no point)

Snowslip automated weather station reported a wind gust up to 80 mph.

High Wind, Kootenai/Cabinet Region

When
July 10, 11:00 PM MST to 11:13 PM MST
Where
Kootenai/Cabinet Region forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$13,000
Reported by
Trained Spotter
Coordinates
48.171, -114.863 (the zone’s center; the record gives no point)

A trained spotter reported several trees down over power lines. Downed trees estimated to be 1 to 2 feet in diameter. One tree also tore aprt a fence when it fell and another landed on a house.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127850, 127851, 127854, 127855, 127852, 127853.